MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE®; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HEARTMATE®; VENTRICULAR (ASSIST) BYPASS
Model Number 1440
Medical Device Problem Codes Fire (1245); Mechanical Problem (1384)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/23/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was reported that the patient's cart started smoking.The nurse thought water got into the cart and caused the smoke.The patient was okay and was on batteries.The nurse that was caring for the patient was called who reported the patient's previously used oxygen humidifier leaked on the heartmate universal battery charger (ubc), not the power module.It was stated that the system controller absolutely did not get wet and there were no alarms.The nurse noticed that the battery charger was wet when it was in check in the room and a "popping" sound was heard and then smoke came from the ubc.The patient was promptly connected to battery power and the cart was taken out of the room.The cart was labeled along with the associated batteries and battery clips as broken.There were no unusual events recorded in the log file.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of fluid ingress was not confirmed as no product was returned.The provided information indicated the patient¿s previous oxygen humidifier was leaking onto the heartmate universal battery charger (ubc), a popping sound was heard, and the unit started smoking.The patient did not experience any adverse events due to this event.The unit was removed from patient use.Multiple attempts were made to obtain additional information regarding the serial number of the ubc, and if any products will be returned; however, no additional information has been provided and to date, no product has been received for further analysis.Per the provided information, the root cause of the reported event was determined to be due to the patient¿s oxygen humidifier leaking fluid into the ubc.Device history records could not be reviewed due to the serial number of the heartmate universal battery charger (ubc) not being reported.The heartmate 3 instruction for use was available for use at the time of the event.Section 3, entitled ¿powering the system¿, instructs the user to keep the universal battery charger (ubc) dry and away from water or liquid to avoid damage or electrical shock.The heartmate 3 patient handbook which was available for use at the time of the event, cautions the users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE®
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key22213524
Report Number2916596-2025-03611
Device Sequence Number8619897
Product Code DSQ
UDI-Device Identifier00813024010678
UDI-Public(01)00813024010678
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 07/08/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number1440
Device Catalogue Number1440
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/23/2025
Supplement Date Received by Manufacturer07/01/2025
Initial Report FDA Received Date06/16/2025
Supplement Report FDA Received Date07/08/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age65 YR
Patient SexMale